We exist to improve the lives
of everyone affected by epilepsy

Watchdog issues warning over oxcarbazepine (Trileptal)

20 April, 2005

The US Food and Drug Administration has issued a warning to health professionals and consumers about a newly-discovered possible side-effect of the anti-epileptic drug oxcarbazepine (Trileptal).

In a letter to professionals posted on the FDA website from the manufacturers Novartis, the increased risk of possible serious skin conditions is highlighted. The letter says if a patient develops a skin condition whilst taking the drug, changing their anti-epileptic medication to another drug should be considered.

Novartis warn that people taking Trileptal have between a three- and ten-times higher risk of developing a number of serious skin conditions compared to the general population. The letter, however, does state that the risk to people developing the serious skin conditions reported, Stevens-Johnson syndrome and toxic epidermal necrolysis, is still very small - affecting, it is estimated, around 1 person in every 300,000 per year.